The researcher, Frederick W. Fraunfelder, M.D., assistant professor of ophthalmology in the OHSU School of Medicine and the OHSU Casey Eye Institute, found side effects ranging from dry eye to retinal hemorrhages and transient visual loss. Most of the side effects were associated with higher doses and topical application. While none of the reported cases caused permanent damage, many could have if the patient had not discontinued use of the product.
"A large segment of the population uses herbal medicines and nutritional supplements, many times without the treating physician's knowledge," said Fraunfelder, who also is director of the National Registry of Drug-Induced Ocular Side Effects based at the Casey Eye Institute. "These products can cause ocular side effects and clinicians need to recognize these adverse events."
Herbal medicines and nutritional supplements are not regulated by the Food and Drug Administration (FDA) as prescription and over-the-counter medications are. The World Health Organization (WHO) published guidelines on the use of herbal medicines in 2004, including recommendations on cultivating, collecting, classification, quality control, storage, labeling and distribution. However, there are no official standards governing the production of herbal medicines in the United States and the potency and purity of these products vary widely.
Fraunfelder reviewed cases of adverse ocular side effects reported to the WHO, the FDA and the National Registry of Drug-Induced Ocular Side Effects, and reviewed wo
Contact: Liana Haywood
Oregon Health & Science University